Why should the Littlewood–Richardson Rule be true?
Authors:
Roger Howe and Soo Teck Lee
Journal:
Bull. Amer. Math. Soc. 49 (2012), 187-236
MSC (2000):
Primary 20G05; Secondary 05E15
DOI:
https://doi.org/10.1090/S0273-0979-2011-01358-1
Published electronically:
October 20, 2011
MathSciNet review:
2888167
Full-text PDF Free Access
Abstract | References | Similar Articles | Additional Information
Abstract: We give a proof of the Littlewood-Richardson Rule for describing tensor products of irreducible finite-dimensional representations of $\textrm {GL}_n$. The core of the argument uses classical invariant theory, especially $(\textrm {GL}_n, \textrm {GL}_m)$-duality. Both of the main conditions (semistandard condition, lattice permutation/Yamanouchi word condition) placed on the tableaux used to define Littlewood-Richardson coefficients have natural interpretations in the argument.
- Theodor Bröcker and Tammo tom Dieck, Representations of compact Lie groups, Graduate Texts in Mathematics, vol. 98, Springer-Verlag, New York, 1985. MR 781344
- G. R. E. Black, R. C. King, and B. G. Wybourne, Kronecker products for compact semisimple Lie groups, J. Phys. A 16 (1983), no. 8, 1555–1589. MR 708193
- A. D. Berenstein and A. V. Zelevinsky, Triple multiplicities for ${\rm sl}(r+1)$ and the spectrum of the exterior algebra of the adjoint representation, J. Algebraic Combin. 1 (1992), no. 1, 7–22. MR 1162639, DOI https://doi.org/10.1023/A%3A1022429213282
- Aldo Conca, Jürgen Herzog, and Giuseppe Valla, Sagbi bases with applications to blow-up algebras, J. Reine Angew. Math. 474 (1996), 113–138. MR 1390693, DOI https://doi.org/10.1515/crll.1996.474.113
- David Cox, John Little, and Donal O’Shea, Ideals, varieties, and algorithms, 2nd ed., Undergraduate Texts in Mathematics, Springer-Verlag, New York, 1997. An introduction to computational algebraic geometry and commutative algebra. MR 1417938
- Corrado De Concini, David Eisenbud, and Claudio Procesi, Hodge algebras, Astérisque, vol. 91, Société Mathématique de France, Paris, 1982. With a French summary. MR 680936
- David Eisenbud and Joe Harris, The geometry of schemes, Graduate Texts in Mathematics, vol. 197, Springer-Verlag, New York, 2000. MR 1730819
- William Fulton, Young tableaux, London Mathematical Society Student Texts, vol. 35, Cambridge University Press, Cambridge, 1997. With applications to representation theory and geometry. MR 1464693
- William Fulton, Eigenvalues, invariant factors, highest weights, and Schubert calculus, Bull. Amer. Math. Soc. (N.S.) 37 (2000), no. 3, 209–249. MR 1754641, DOI https://doi.org/10.1090/S0273-0979-00-00865-X
- William Fulton, Intersection theory, 2nd ed., Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 2, Springer-Verlag, Berlin, 1998. MR 1644323
- J. Fürlinger and J. Hofbauer, $q$-Catalan numbers, J. Combin. Theory Ser. A 40 (1985), no. 2, 248–264. MR 814413, DOI https://doi.org/10.1016/0097-3165%2885%2990089-5
- N. Gonciulea and V. Lakshmibai, Degenerations of flag and Schubert varieties to toric varieties, Transform. Groups 1 (1996), no. 3, 215–248. MR 1417711, DOI https://doi.org/10.1007/BF02549207
- V. Guillemin and S. Sternberg, Convexity properties of the moment mapping. II, Invent. Math. 77 (1984), no. 3, 533–546. MR 759258, DOI https://doi.org/10.1007/BF01388837
- I. M. Gel′fand and M. L. Cetlin, Finite-dimensional representations of the group of unimodular matrices, Doklady Akad. Nauk SSSR (N.S.) 71 (1950), 825–828 (Russian). MR 0035774
- Roe Goodman and Nolan R. Wallach, Representations and invariants of the classical groups, Encyclopedia of Mathematics and its Applications, vol. 68, Cambridge University Press, Cambridge, 1998. MR 1606831
- W. V. D. Hodge, Some enumerative results in the theory of forms, Proc. Cambridge Philos. Soc. 39 (1943), 22–30. MR 7739, DOI https://doi.org/10.1017/s0305004100017631
- Takayuki Hibi, Distributive lattices, affine semigroup rings and algebras with straightening laws, Commutative algebra and combinatorics (Kyoto, 1985) Adv. Stud. Pure Math., vol. 11, North-Holland, Amsterdam, 1987, pp. 93–109. MR 951198, DOI https://doi.org/10.2969/aspm/01110093
- Roger Howe and Soo Teck Lee, Bases for some reciprocity algebras. I, Trans. Amer. Math. Soc. 359 (2007), no. 9, 4359–4387. MR 2309189, DOI https://doi.org/10.1090/S0002-9947-07-04142-6
- Roger Howe, Very basic Lie theory, Amer. Math. Monthly 90 (1983), no. 9, 600–623. MR 719752, DOI https://doi.org/10.2307/2323277
- Roger Howe, Perspectives on invariant theory: Schur duality, multiplicity-free actions and beyond, The Schur lectures (1992) (Tel Aviv), Israel Math. Conf. Proc., vol. 8, Bar-Ilan Univ., Ramat Gan, 1995, pp. 1–182. MR 1321638
- Roger Howe, Weyl Chambers and standard monomial theory for poset lattice cones, Q. J. Pure Appl. Math. 1 (2005), no. 1, 227–239. MR 2155141
- Alfred Horn, Eigenvalues of sums of Hermitian matrices, Pacific J. Math. 12 (1962), 225–241. MR 140521
- Uwe Helmke and Joachim Rosenthal, Eigenvalue inequalities and Schubert calculus, Math. Nachr. 171 (1995), 207–225. MR 1316359, DOI https://doi.org/10.1002/mana.19951710113
- Roger E. Howe, Eng-Chye Tan, and Jeb F. Willenbring, Reciprocity algebras and branching for classical symmetric pairs, Groups and analysis, London Math. Soc. Lecture Note Ser., vol. 354, Cambridge Univ. Press, Cambridge, 2008, pp. 191–231. MR 2528468, DOI https://doi.org/10.1017/CBO9780511721410.011
- Roger Howe, Eng-Chye Tan, and Jeb F. Willenbring, Stable branching rules for classical symmetric pairs, Trans. Amer. Math. Soc. 357 (2005), no. 4, 1601–1626. MR 2115378, DOI https://doi.org/10.1090/S0002-9947-04-03722-5
- Roger E. Howe, Eng-Chye Tan, and Jeb F. Willenbring, A basis for the ${\rm GL}_n$ tensor product algebra, Adv. Math. 196 (2005), no. 2, 531–564. MR 2166314, DOI https://doi.org/10.1016/j.aim.2004.09.007
- James E. Humphreys, Linear algebraic groups, Springer-Verlag, New York-Heidelberg, 1975. Graduate Texts in Mathematics, No. 21. MR 0396773
- Dale Husemoller, Fibre bundles, 2nd ed., Springer-Verlag, New York-Heidelberg, 1975. Graduate Texts in Mathematics, No. 20. MR 0370578
- S. Johnson, The Schubert calculus and eigenvalue inequalities for sums of Hermitian matrices, Ph.D. thesis, University of California, Santa Barbara, 1979.
- Sangjib Kim, Standard monomial theory for flag algebras of ${\rm GL}(n)$ and ${\rm Sp}(2n)$, J. Algebra 320 (2008), no. 2, 534–568. MR 2422306, DOI https://doi.org/10.1016/j.jalgebra.2008.02.025
- R. C. King, Generalized Young tableaux and the general linear group, J. Mathematical Phys. 11 (1970), 280–293. MR 251972, DOI https://doi.org/10.1063/1.1665059
- R. C. King, Modification rules and products of irreducible representations of the unitary, orthogonal, and symplectic groups, J. Mathematical Phys. 12 (1971), 1588–1598. MR 287816, DOI https://doi.org/10.1063/1.1665778
- R. C. King, Branching rules for classical Lie groups using tensor and spinor methods, J. Phys. A 8 (1975), 429–449. MR 411400
- Ronald C. King, $S$-functions and characters of Lie algebras and superalgebras, Invariant theory and tableaux (Minneapolis, MN, 1988) IMA Vol. Math. Appl., vol. 19, Springer, New York, 1990, pp. 226–261. MR 1035497
- Frances Kirwan, Convexity properties of the moment mapping. III, Invent. Math. 77 (1984), no. 3, 547–552. MR 759257, DOI https://doi.org/10.1007/BF01388838
- Alexander A. Klyachko, Stable bundles, representation theory and Hermitian operators, Selecta Math. (N.S.) 4 (1998), no. 3, 419–445. MR 1654578, DOI https://doi.org/10.1007/s000290050037
- Mikhail Kogan and Ezra Miller, Toric degeneration of Schubert varieties and Gelfand-Tsetlin polytopes, Adv. Math. 193 (2005), no. 1, 1–17. MR 2132758, DOI https://doi.org/10.1016/j.aim.2004.03.017
- Kazuhiko Koike, On the decomposition of tensor products of the representations of the classical groups: by means of the universal characters, Adv. Math. 74 (1989), no. 1, 57–86. MR 991410, DOI https://doi.org/10.1016/0001-8708%2889%2990004-2
- Kazuhiko Koike and Itaru Terada, Young diagrammatic methods for the restriction of representations of complex classical Lie groups to reductive subgroups of maximal rank, Adv. Math. 79 (1990), no. 1, 104–135. MR 1031827, DOI https://doi.org/10.1016/0001-8708%2890%2990059-V
- Allen Knutson and Terence Tao, The honeycomb model of ${\rm GL}_n({\bf C})$ tensor products. I. Proof of the saturation conjecture, J. Amer. Math. Soc. 12 (1999), no. 4, 1055–1090. MR 1671451, DOI https://doi.org/10.1090/S0894-0347-99-00299-4
- Allen Knutson and Terence Tao, Honeycombs and sums of Hermitian matrices, Notices Amer. Math. Soc. 48 (2001), no. 2, 175–186. MR 1811121
- Allen Knutson, Terence Tao, and Christopher Woodward, The honeycomb model of ${\rm GL}_n(\Bbb C)$ tensor products. II. Puzzles determine facets of the Littlewood-Richardson cone, J. Amer. Math. Soc. 17 (2004), no. 1, 19–48. MR 2015329, DOI https://doi.org/10.1090/S0894-0347-03-00441-7
- Léonce Lesieur, Les problèmes d’intersection sur une variété de Grassmann, C. R. Acad. Sci. Paris 225 (1947), 916–917 (French). MR 23096
- Peter Littelmann, Paths and root operators in representation theory, Ann. of Math. (2) 142 (1995), no. 3, 499–525. MR 1356780, DOI https://doi.org/10.2307/2118553
- Dudley E. Littlewood, The Theory of Group Characters and Matrix Representations of Groups, Oxford University Press, New York, 1940. MR 0002127
- D. E. Littlewood, On invariant theory under restricted groups, Philos. Trans. Roy. Soc. London Ser. A 239 (1944), 387–417. MR 12299, DOI https://doi.org/10.1098/rsta.1944.0003
- D. E. Littlewood, Products and plethysms of characters with orthogonal, symplectic and symmetric groups, Canadian J. Math. 10 (1958), 17–32. MR 95209, DOI https://doi.org/10.4153/CJM-1958-002-7
- D. Littlewood and A. Richardson, Group characters and algebra, Philos. Trans. Roy. Soc. London Ser. A. 233, (1934), 99–142.
- I. G. Macdonald, Symmetric functions and Hall polynomials, 2nd ed., Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 1995. With contributions by A. Zelevinsky; Oxford Science Publications. MR 1354144
- Ezra Miller and Bernd Sturmfels, Combinatorial commutative algebra, Graduate Texts in Mathematics, vol. 227, Springer-Verlag, New York, 2005. MR 2110098
- Victor Reiner, Signed posets, J. Combin. Theory Ser. A 62 (1993), no. 2, 324–360. MR 1207741, DOI https://doi.org/10.1016/0097-3165%2893%2990052-A
- Jeffrey B. Remmel and Mark Shimozono, A simple proof of the Littlewood-Richardson rule and applications, Discrete Math. 193 (1998), no. 1-3, 257–266. Selected papers in honor of Adriano Garsia (Taormina, 1994). MR 1661373, DOI https://doi.org/10.1016/S0012-365X%2898%2900145-9
- Lorenzo Robbiano and Moss Sweedler, Subalgebra bases, Commutative algebra (Salvador, 1988) Lecture Notes in Math., vol. 1430, Springer, Berlin, 1990, pp. 61–87. MR 1068324, DOI https://doi.org/10.1007/BFb0085537
- Bruce E. Sagan, The symmetric group, 2nd ed., Graduate Texts in Mathematics, vol. 203, Springer-Verlag, New York, 2001. Representations, combinatorial algorithms, and symmetric functions. MR 1824028
- Hermann Schubert, Kalkül der abzählenden Geometrie, Springer-Verlag, Berlin-New York, 1979 (German). Reprint of the 1879 original; With an introduction by Steven L. Kleiman. MR 555576
- M.-P. Schützenberger, La correspondance de Robinson, Combinatoire et représentation du groupe symétrique (Actes Table Ronde CNRS, Univ. Louis-Pasteur Strasbourg, Strasbourg, 1976) Springer, Berlin, 1977, pp. 59–113. Lecture Notes in Math., Vol. 579 (French). MR 0498826
- C. S. Seshadri, Geometry of $G/P$. I. Theory of standard monomials for minuscule representations, C. P. Ramanujam—a tribute, Tata Inst. Fund. Res. Studies in Math., vol. 8, Springer, Berlin-New York, 1978, pp. 207–239. MR 541023
- Richard P. Stanley, Enumerative combinatorics. Vol. 1, Cambridge Studies in Advanced Mathematics, vol. 49, Cambridge University Press, Cambridge, 1997. With a foreword by Gian-Carlo Rota; Corrected reprint of the 1986 original. MR 1442260
- John R. Stembridge, A concise proof of the Littlewood-Richardson rule, Electron. J. Combin. 9 (2002), no. 1, Note 5, 4. MR 1912814
- Bernd Sturmfels, Gröbner bases and convex polytopes, University Lecture Series, vol. 8, American Mathematical Society, Providence, RI, 1996. MR 1363949
- Sheila Sundaram, Tableaux in the representation theory of the classical Lie groups, Invariant theory and tableaux (Minneapolis, MN, 1988) IMA Vol. Math. Appl., vol. 19, Springer, New York, 1990, pp. 191–225. MR 1035496
- G. Thomas, Baxter algebras and Schur functions, Ph. D. thesis, University College of Swansea, (1974).
- Glânffrwd P. Thomas, On Schensted’s construction and the multiplication of Schur functions, Adv. in Math. 30 (1978), no. 1, 8–32. MR 511739, DOI https://doi.org/10.1016/0001-8708%2878%2990129-9
- Burt Totaro, Tensor products of semistables are semistable, Geometry and analysis on complex manifolds, World Sci. Publ., River Edge, NJ, 1994, pp. 242–250. MR 1463972
- Marc A. A. van Leeuwen, The Littlewood-Richardson rule, and related combinatorics, Interaction of combinatorics and representation theory, MSJ Mem., vol. 11, Math. Soc. Japan, Tokyo, 2001, pp. 95–145. MR 1862150
- Hermann Weyl, Das asymptotische Verteilungsgesetz der Eigenwerte linearer partieller Differentialgleichungen (mit einer Anwendung auf die Theorie der Hohlraumstrahlung), Math. Ann. 71 (1912), no. 4, 441–479 (German). MR 1511670, DOI https://doi.org/10.1007/BF01456804
- Hermann Weyl, The classical groups, Princeton Landmarks in Mathematics, Princeton University Press, Princeton, NJ, 1997. Their invariants and representations; Fifteenth printing; Princeton Paperbacks. MR 1488158
- A. V. Zelevinsky, A generalization of the Littlewood-Richardson rule and the Robinson-Schensted-Knuth correspondence, J. Algebra 69 (1981), no. 1, 82–94. MR 613858, DOI https://doi.org/10.1016/0021-8693%2881%2990128-9
Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 20G05, 05E15
Retrieve articles in all journals with MSC (2000): 20G05, 05E15
Additional Information
Roger Howe
Affiliation:
Department of Mathematics, Yale University, New Haven, Connecticut 06520-8283
MR Author ID:
88860
ORCID:
0000-0002-5788-0972
Email:
howe@math.yale.edu
Soo Teck Lee
Affiliation:
Department of Mathematics, National University of Singapore, Block S17, 10 Lower Kent Ridge Road, Singapore 119076, Singapore
Email:
matleest@nus.edu.sg
Keywords:
Littlewood-Richardson Rule,
Pieri Rule,
$\textrm {GL}_n$ tensor product algebra,
$(\textrm {GL}_n, \textrm {GL}_m)$-duality.
Received by editor(s):
March 30, 2009
Received by editor(s) in revised form:
February 14, 2011
Published electronically:
October 20, 2011
Additional Notes:
The second named author is partially supported by NUS grant R-146-000-110-112.
Article copyright:
© Copyright 2011
American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.